Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 84, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 19, 2004, 6:58 PM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2004, 6:58 PM MST (01:58 UTC)
- Expired
- Aug 19, 2004, 7:30 PM MST
- In force
- 32 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 200158 SVRFGZ AZC005-200230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 657 PM MST THU AUG 19 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA * UNTIL 730 PM MST * AT 653 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES NORTH OF WILLIAMS... OR ABOUT 32 MILES WEST OF FLAGSTAFF...AND MOVING SOUTHEAST AT 20 MPH. THE MAIN THREAT FROM THIS STORM WILL BE 1 INCH DIAMETER HAIL. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARKS. LAT...LON 3547 11216 3533 11230 3512 11202 3529 11185 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:45 PM MST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 19, 2:45 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 245 PM MST THU AUG 19 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL LAST INTO THE EVENING HOURS NORTH AND EAST OF FLAGSTAFF...WITH A CHANCE OF A FEW STORMS DEVELOPING FROM FLAGSTAFF SOUTHWEST. SCATTERED STORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON...ESPECIALLY FROM THE MOGOLLON RIM NORTHWARD. A LOW PRESSURE TROUGH WILL DEVELOP OFF THE WEST COAST BY LATE IN THE WEEKEND INTO NEXT WEEK...PUTTING NORTHERN ARIZONA IN A SOUTHERLY FLOW. ENOUGH MOISTURE WILL REMAIN OVER THE NORTHLAND FOR ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD. && .DISCUSSION...THE AIRMASS OVER YAVAPAI AND MOST OF COCONINO COUNTY IS STRUGGLING TO RECOVER FROM THE WIDESPREAD RAIN AND CLOUDS THAT COVERED THE AREA THROUGH EARLY THIS MORNING. TEMPERATURES WERE RUNNING AROUND 10 DEGREES BELOW NORMAL THIS AFTERNOON. INSTABILITY HAS NOT BEEN ABLE TO BUILD IN THESE AREAS AND NO STORMS HAVE FIRED YET. OVER THE EASTERN HALF OF THE CWA...MORNING SUNSHINE HAS COMBINED WITH THE COOL TEMPERATURES ALOFT TO PRODUCE SCATTERED STORMS...BUT NOTHING TOO SIGNIFICANT. EXPECTING THE STORMS TO CONTINUE INTO THE EVENING HOURS AS A SHORTWAVE TROUGH MOVES ACROSS NORTHEAST ARIZONA. FOR YAVAPAI COUNTY THROUGH THE FLAGSTAFF AREA...HAVE DECREASED POPS SLIGHTLY FOR THE EVENING HOURS. KEPT THEM IN THE 30 PERCENT RANGE AS SKIES HAVE BEGUN TO CLEAR AND SOME INSTABILITY COULD BUILD BEFORE SUNSET. STORMS DEVELOPING OVER SOUTHERN UT ALSO HAVE A CHANCE TO MAKE IT INTO THE AREA. FOR FRIDAY...WE RAISED POPS BACK INTO THE SCATTERED CATEGORY FOR THE HIGHER TERRAIN WITH 10S AND 20S FOR THE VALLEYS AS THE MOISTURE DOES NOT APPEAR TO BE LEAVING. THERE WILL ALSO LIKELY BE BETTER SURFACE HEATING THAN TODAY. MODELS HAVE CONTINUED TO SHOW DRYING FOR SEVERAL DAYS FOR FRIDAY THROUGH THE WEEKEND...BUT THE FLOW PATTERN IS NOT FAVORABLE FOR COMPLETELY DRYING OUT OUR AREA. IN FACT...IF THE 12Z GFS VERIFIES...A SOUTHERLY FLOW PATTERN WILL DEVELOP BY SUNDAY AND MONDAY WHICH IS NORMALLY A MOIST TRAJECTORY. WILL MAINTAIN POPS THROUGH THE EXTENDED FROM THE RIM NORTH. ALSO MOVED POPS BACK WESTWARD INTO YAVAPAI COUNTY FOR EARLY NEXT WEEK. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && JOHNDROW
Hazardous weather outlook, Aug 19, 10:00 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST THU AUG 19 2004 AZZ004>018-037>040-201400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST THU AUG 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY LOW AND MID LEVEL MOISTURE REMAINS OVER NORTHERN ARIZONA THIS MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND NOON FROM THE MOGOLLON AND WHITE MOUNTAINS NORTHEASTWARD. THIS AREA WILL BE AFFECTED BY UPPER LEVEL WEATHER DISTURBANCES THIS AFTERNOON...WITH SOME OF THE STORMS PRODUCING HAIL NEAR ONE HALF INCH IN DIAMETER AND VERY HEAVY RAINFALL. SOUTH AND WEST OF THE MOGOLLON RIM...THE LOWER ATMOSPHERE IS COOL AND STABLE THIS MORNING. CLOUD COVER IN THIS AREA IS INHIBITING SURFACE HEATING WHICH WILL DELAY THUNDERSTORM DEVELOPMENT. HOWEVER...ANY AREAS THAT RECEIVE SUNSHINE LATER TODAY WILL QUICKLY BECOME UNSTABLE WITH SCATTERED THUNDERSTORMS DEVELOPING. STORMS OVER YAVAPAI AND NORTHERN GILA COUNTY WILL HAVE THE POTENTIAL FOR LARGE HAIL AND VERY HEAVY RAIN...PRODUCING LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY...MAINLY FROM THE MOGOLLON RIM NORTHEASTWARD. A DRYING TREND IS EXPECTED TO BEGIN SATURDAY AND LAST THROUGH THE BEGINNING OF NEXT WEEK. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.